Texas, 2009Drought in Texas, November 24 to 30, 2009
November 24 to 30, 2009 · NWS BRO · 2 events in 2 counties and zones
Despite some welcome rains from a wave of energy along a cool front during the third week of November, the necessary heavier rainfall occured toward the coast, and rain free conditions through much of October and November allowed short term (agricultural) drought to deteriorate from Moderate (D1) and Severe (D2) to Severe and Extreme (D3) for the last week of the month. Welcome rains would…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite some welcome rains from a wave of energy along a cool front during the third week of November, the necessary heavier rainfall occured toward the coast, and rain free conditions through much of October and November allowed short term (agricultural) drought to deteriorate from Moderate (D1) and Severe (D2) to Severe and Extreme (D3) for the last week of the month. Welcome rains would arrive in December, ultimately ending the agricultural drought across all of Deep South Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 23, 9:51 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Nov 23, 9:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
951 PM CST MON NOV 23 2009
.DISCUSSION...CLOUD COVER INCREASED THRU THIS AFTN AS EXPECTED BUT
HAS THINNED IN SPOTS THIS EVENING. PCPN THAT WAS SOUTH OF THE
INTERNATIONAL BORDER IN TAMAULIPAS WAS WORKING NWD LATE THIS AFTN
BUT ENCOUNTERED MORE STABLE CONDITIONS AND NEVER MADE IT INTO THE
CWA. MORE SHOWER ACTIVITY HAS DEVELOPED ACROSS OUR GULF OF MEXICO
ZONES AND WILL CONTINUE TO SLIDE NWD OVRNGT POSSIBLE INTO COASTAL
LOCALES. SE SFC FLOW WILL PREVAIL OVRNGT AHEAD OF A COLD FRONT
THAT WILL BE WORKING IT/S WAY CLOSER TO DEEP SOUTH TX OVRNGT.
HIGHER SFC MOISTURE OVRNGT WILL LEAD TO SOME FOG FORMATION. PCPN
CHC TO INCREASE WITH TIME TWD THE MRNG HRS. CF IS CURRENTLY
ACROSS NW TX AND IT WILL CONTINUE TO SLIDE SEWD OVRNGT REACHING
OUR NORTHERN ZONES BY MID TO LATE MRNG TUE. ANTICIPATE FROPA
AROUND THE MID AFTN HRS IN OUR SOUTHERN AND SOUTHEASTERN ZONES.
MADE SOME MINOR ADJUSTMENTS TO THE HOURLY TEMPERATURE GRIDS TO
SHOW A GRADUAL DECLINE IN TEMPS BEHIND THE FRONT THRU THE AFTN
HRS. PCPN ENDS WEST TO EAST TUE NGT WITH A GRADUALLY DECREASE IN
CLD COVER. TEMPS TO REMAIN NEAR NORMAL TO SLIGHTLY BELOW NORMAL
THRU THANKSGIVING DAY. UPDATED ZONES HAVE ALREADY BEEN SENT OUT.
&&
.AVIATION...THE CONV THAT THREATENED THE AREA SOUTH OF THE RIO
GRANDE RIVER FAILED TO MOVE NORTH OF THE RIVER AS MORE STABLE AND
DRIER AIR RESIDED HERE. EXPECT VFR CONDITIONS PREVAIL EARLY IN THE
TAF PERIOD WITH CEILINGS AND VSBYS PROBABLY LOWERED LATER TONIGHT AS
THE SURFACE WINDS SLACKEN AND THE NOCTURNAL LOW LEVEL INVERSION
FORMS UP. THE APPROACH OF THE COLD FRONT TOMORROW WILL LIKELY
PRODUCE LOWER CEILINGS TOMORROW AFTER SUNRISE WITH THE THREAT OF
CONV STEADILY INCREASING DURING THE AFTERNOON HOURS. THIS MAY RESULT
IN PERIODIC REDUCTIONS OF CEILINGS AND VSBYS INTO IFR LEVELS.
&&
.MARINE...BUOY020 AND COASTAL SURFACE OBS CURRENTLY REPORT AN EAST
TO SOUTHEAST WIND BLOWING AT 5 TO 10 KNOTS ACROSS THE BAY AND AROUND
15 KNOTS OFFSHORE WITH 3 FOOT SEAS REPORTED OFFSHORE. THIS PATTERN
WILL CONTINUE THROUGHOUT THE NIGHT AND EARLY TOMORROW AHEAD OF THE
NEXT COLD FRONT APPROACHING THE REGION. DO NOT EXPECT SCA CONDITIONS
TO DEVELOP OVER THE REGION UNTIL TOMORROW AFTERNOON/EARLY EVENING.
HAVE POSTED THE SCA FOR BOTH THE BAY AND GULF WATERS AND WILL SEND
AN UPDATED CWF AND MWW SHORTLY. THE CURRENT FORECAST WORDING IN THE
CWF LOOKS ON TRACK WITH NO MAJOR CHANGES NEEDED.
&&
.PREV DISCUSSION.../ISSUED 149 PM CST MON NOV 23 2009/...THICK
DECK OF ALTOCUMULUS PROGRESSIVELY SPREADING FROM SOUTH TO NORTH
OVER DEEP SOUTH TEXAS RIGHT NOW. ALSO...DECENT CLUSTER OF SHOWERS
AND THUNDERSTORMS ALONG THE COAST OF TAMAULIPAS ROUGHLY 125 MILES
SOUTH OF BROWNSVILLE...MOVING NORTH AT AROUND 25 MILES PER
HOUR...WITH LIGHTER RAIN ACTIVITY OVER INLAND TAMAULIPAS ..ALSO
MOVING IN OUR GENERAL DIRECTION. THIS RAINFALL MAY AFFECT THE BRO
CWFA THROUGH TONIGHT IN ADVANCE OF A COLD FRONT...WHICH IS PROGGED
TO SWEEP THROUGH THE RIO GRANDE VALLEY DURING THE MORNING HOURS OF
TUESDAY. THE HIGH TEMPERATURE FOR TOMORROW WILL LIKELY BE ACHIEVED
EARLY IN THE MORNING...WITH TEMPERATURES THEN FALLING TO THE MID
AND UPPER 60S DURING THE AFTERNOON. STORM PREDICTION CENTER STILL
NOT ANTICIPATING ANY STRONG TO SEVERE THUNDERSTORMS WITH OUR
FRONTAL PASSAGE DUE TO LACK OF SHEAR...BUT REGULAR THUNDERSTORMS
ARE ANTICIPATED. PRECIPITATION RAPIDLY ENDS TOMORROW EVENING AND
NIGHT IN THE WAKE OF THE COLD FRONT...WITH PLEASANT WEATHER AND
NEAR NORMAL TEMPERATURES EXPECTED WEDNESDAY THROUGH THE WEEKEND.
ONLY CONCERN IN THAT TIME FRAME MAY BE STRONG AND GUSTY WINDS
SATURDAY AND SUNDAY...TOO WEAK TO BE WIND ADVISORY CRITERIA... BUT
PERHAPS STRONG ENOUGH TO ENHANCE OUR WILDFIRE DANGER...UNLESS
COPIOUS RAINFALL OCCURS AS FORECAST WITH THE COLD FRONT TOMORROW.
MORE VIGOROUS COLD FRONT STILL PROGGED BY LONG RANGE MODELS TO
PASS THROUGH DEEP SOUTH TEXAS EARLY NEXT WEEK...BUT LACK OF
AVAILABLE MOISTURE MAY CONFINE RAINFALL TO THE GULF OF MEXICO
WATERS EAST OF PADRE ISLAND.
MARINE...BUOY 020 REPORTS LIGHT EAST WINDS...AND SEAS AROUND TWO
FEET EARLY THIS AFTERNOON. EAST TO SOUTHEAST WINDS WILL INCREASE TO
MODERATE THIS AFTERNOON DUE TO PRESSURE FALLS TO THE NORTHWEST...
WITH EXERCISE CAUTION CONDITIONS POSSIBLE THIS AFTERNOON. WINDS WILL
BECOME LIGHT OVERNIGHT...WITH PATCHY FOG POSSIBLE...ESPECIALLY OVER
THE LAGUNA MADRE.
A COLD FRONT WILL SWEEP THROUGH THE COASTAL WATERS MID TUESDAY
AFTERNOON...BRINGING NORTH WINDS OF AROUND 25 KNOTS AND HIGHER
GUSTS. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED BEHIND THE
FRONT...AND GULF SEAS WILL BUILD UP TO 9 FEET TUESDAY EVENING.
FRONTAL TIMING IS NOW A FEW HOURS LATER THAN BEFORE. GUSTY WINDS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT.
WINDS WILL REMAIN FROM 15 TO 20 KNOTS ON WEDNESDAY AS HIGH PRESSURE
SETTLES OVER THE AREA. FOLLOW UP HIGH PRESSURE ON THURSDAY WILL KEEP
GULF WINDS IN THE MODERATE TO FRESH RANGE. WINDS WILL DECREASE AND
VEER TO SOUTHEAST NEXT FRIDAY AS HIGH PRESSURE OVERHEAD SHIFTS EAST
AND LOW PRESSURE DEVELOPS UPSTREAM. CONDITIONS ON SATURDAY WILL BE
MODERATE WITH WINDS PICKING UP IN THE AFTERNOON. WINDS WILL BE
STRONGER ON SUNDAY...FROM THE SOUTH...EVEN REACHING 20 KNOTS WITH
SMALL CRAFT ADVISORY CONDITIONS POSSIBLE. THE NEXT FRONT IS FORECAST
FOR NEXT MONDAY.
AVIATION...CLOUDS ARE INCREASING THIS AFTERNOON AS MOISTURE
INCREASES FROM THE SOUTHEAST AND SOUTH AND A COLD FRONT APPROACHES
FROM THE NORTH. BKN MID LEVEL DECKS HAVE FORMED. HIGHER DEWPOINTS
WILL SET UP A FOG SCENARIO OVERNIGHT AS WINDS DROP OFF. ISOLATED
SHOWERS MOVING ASHORE WILL ALSO BE POSSIBLE THIS AFTERNOON...AND
TUESDAY A.M....WITH AREA THUNDERSTORMS POSSIBLE TUESDAY AFTERNOON AS
THE FRONT MOVES THROUGH MID TO LATE AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 68 73 58 69 / 40 70 10 0
BROWNSVILLE 68 74 58 72 / 40 70 10 0
HARLINGEN 67 76 55 72 / 40 70 10 0
MCALLEN 67 74 54 71 / 30 70 10 0
RIO GRANDE CITY 67 69 53 70 / 20 60 10 0
SOUTH PADRE ISLAND 69 74 58 69 / 40 70 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM TUESDAY TO 4 AM CST
WEDNESDAY FOR GMZ130-132-135.
SMALL CRAFT ADVISORY FROM 4 PM TUESDAY TO 6 PM CST WEDNESDAY FOR
GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS...VIPOND-57
MARINE/AVIATION/MESO...SPEECE-60Hazardous weather outlook, Nov 23, 7:11 AM CST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
711 AM CST MON NOV 23 2009
TXZ248>257-241315-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
711 AM CST MON NOV 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
AREAS OF GROUND FOG WILL DEVELOP ACROSS DEEP SOUTH TEXAS TONIGHT.
VISIBILITY MAY DECREASE TO ONE HALF A MILE OR LESS IN RURAL OR LOW
LYING AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-241315-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
711 AM CST MON NOV 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY TUESDAY INTO THURSDAY
AS A COLD FRONT MOVES THROUGH. NORTH WINDS OF 25 TO 30 KNOTS WITH
GUSTS TO GALE FORCE WILL BE POSSIBLE ALONG AND BEHIND THE FRONT...
WITH SEAS BUILDING TO AROUND 9 FEET OFFSHORE. RIP CURRENT RISK
WILL BE ELEVATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Zapata
- When
- November 24, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions returned across the northern half of Zapata County and Severe (D2) drought conditions returned across the central third of Zapata County at the end of November, areas where little rain fell even during the 19th and 20th, when welcome rains fell toward the coast. Pockets of heavier rain on the 19th near the Starr County line by the Rio Grande kept drought from returning. Moderate rainfall at the turn of November into December, followed by more rain and cooler temperatures, would end the agricultural drought in December.
Drought, Jim Hogg
- When
- November 24, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Severe (D2) to Extreme (D3) drought conditions returned across all of Jim Hogg County to end November, a result of much less rainfall in the county than at locations farther east (Brooks and Kenedy), where rainfall estimates suggested between 3 and 5 inches fell in the northern halfs of these counties. Severe conditions covered the southern two thirds of the county where Extreme conditions developed across the northern third. Welcome rains would return to end November and begin December, hastening the end of the agricultural drought for Jim Hogg County in December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, November 24, 20091 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, November 24, 20093 events
- High Wind in Oklahoma, November 24, 200950 kt wind · 1 event
- High Wind in Wyoming, November 24, 200954 kt wind · 1 event
- Blizzard in Alaska, November 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198709, 198710.